Illinois, 2020Damaging Wind in Illinois, September 6, 2020
September 6, 2020 · NWS DVN · 1 event in 1 county or zone
A cluster of strong to severe thunderstorms brought some damaging winds and very heavy rain to much of eastern and northeastern Iowa, and northwest Illinois during the late evening of September 5 into the early morning of September 6.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe thunderstorms brought some damaging winds and very heavy rain to much of eastern and northeastern Iowa, and northwest Illinois during the late evening of September 5 into the early morning of September 6.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 6, 12:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 6, 12:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
140 AM CDT Sun Sep 6 2020
.SYNOPSIS...
Issued at 135 AM CDT Sun Sep 6 2020
03z surface analysis showed a weak area of low pressure centered
across south central South Dakota, with a warm front extending
southeast towards northeast Missouri, and a cold front to the south
towards eastern Colorado. Numerous showers and thunderstorms were
developing along and northeast of the warm front in response to
convergence from strong low-level WAA with a 40-50 kt LLJ. These
weather features will be the primary impacts to our area for the
short term period.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 135 AM CDT Sun Sep 6 2020
1) Showers/storms, some severe, will move through and exit the area
by mid morning. Additional showers/storms will be possible this
evening, with some having the potential to become severe.
2) Windy conditions early this afternoon with max gusts of 35-40 MPH.
Showers and storms will continue to move through much of eastern
Iowa and northwest Illinois this morning, and should exit the area
around the 9-11 AM timeframe. Given the strong LLJ creating ample
deep layer vertical shear and MUCAPEs approaching 2500 J/kg,
storms will be capable of producing large hail. This is the
primary threat, but a secondary threat of damaging wind gusts does
exist with any storm that can break through the stable layer at
the surface. Storms will also be capable of producing torrential
rainfall with PWATs of 1.00-1.50". Given the fast moving nature of
storms, the flash flood threat is low, but slower moving complexes
could have a higher threat since drought stricken grounds tend to
produce more runoff.
Once storms exit the area, the warm front should quickly follow and
move through the area by early afternoon, placing us firmly in the
warm sector. Deep layer mixing hinted on by several forecast
soundings will result in a fairly warm afternoon with highs expected
to climb into the mid 80s to near 90, with the highest values in
eastern Iowa. This mixing will also tap into the LLJ, bringing
breezy winds down to the surface. Max gusts will approach 35-40 MPH.
This evening through midnight, the cold front will be entering
our western CWA, and will serve as the forcer for the next round
of showers and thunderstorms so long as we can warm up to current
forecast highs. Storms will have the potential to become severe,
with damaging wind gusts, large hail and isolated tornadoes all
possible. The Storm Prediction Center has a slight risk of severe
storms north of a line from Williamsburg IA to Monmouth IL, with a
marginal risk to the south and west.
.LONG TERM...(Monday through Saturday)
ISSUED AT 135 AM CDT Sun Sep 6 2020
Little change made to the extended forecast in this package, so
have included previous discussion below...
Previous Discussion:
Monday through Thursday: Monday morning looks to be mostly dry with
drier air building in right behind the cold front, but rain with a
chance of thunderstorms are likely by Monday afternoon. A much
cooler and wetter will develop next week as a upper level longwave
ridge builds over the Gulf of Alaska and northwestern Canada, and an
upper level trough digs into the central CONUS. The cold front that
crossed the region Monday, will stall just to our southeast,
extending from Oklahoma to the Great Lakes. Periods of moisture will
advect north from the Gulf of Mexico, riding over and along the
stationary front producing periods of rain.
Temperatures will be in the mid 70s on Monday but quickly drop to
well below normal (10+ degrees) after the front moves through. High
temperatures next week will only be in the 50s over the northern
half of the region to around 60 across the south. Low temperatures
will be in the 40s over the north and 50s over the south.
Friday: The chance of continued rain will depend on how fast the
closed low forecast to be located over Iowa, moves off to the
northeast. There is model uncertainty with the timing, track and
strength of this low but the overall forecast still suggests an
unsettled and wet pattern. Model ensembles continue to support a
widespread soaking rain of at least 1 to 2 inches by the end of week
with higher amounts of 3 to 4 inches possible in some locations. The
long duration of the rain, along with current drought conditions,
will lower the chance of flooding, but this threat will need to be
monitored closely.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1202 AM CDT Sun Sep 6 2020
While conditions will be mainly VFR, active weather will be found at
all terminals during this TAF period. Showers and thunderstorms
bringing drops to MVFR and perhaps IFR conditions will move
through KDBQ/KCID/KMLI through the early morning, and will be
followed by a short period of LLWS before surface winds increase
out of the south by midday. Winds will likely gust up to 35 kts
at times before an approaching cold front helps winds subside and
shift to the northwest by the evening hours. Additional showers
and storms may accompany this front, and have included a PROB30
group with this TAF for KDBQ/KCID/KMLI.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Kuhl/Speck
AVIATION...Speck
Hazardous weather outlook, Sep 6, 2:13 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Sun Sep 6 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Sun Sep 6 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Thunderstorms are expected across the area early this morning,
with some potentially becoming severe. Damaging winds and large
hail are the primary threats.
Southwest winds could gust around 35 to 40 MPH at times this
afternoon.
Thunderstorms could redevelop over portions of the area late
this afternoon and evening ahead of a cold front. There is some
uncertainty regarding how widespread these storms will be, but any
storms that are able to form will be capable of producing large
hail, damaging winds and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Isolated thunderstorms will be possible at times this week. The
threat for severe weather appears low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed early this morning and again this
evening.
Speck
In the hours before
Local storm report, Sep 6, 1:48 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND GST INDEPENDENCE 42.47N 91.89W
09/06/2020 M63 MPH BUCHANAN IA BROADCAST MEDIA
&&
PSLocal storm report, Sep 6, 1:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND GST MANCHESTER 42.49N 91.46W
09/06/2020 M63 MPH DELAWARE IA BROADCAST MEDIA
&&
PSLocal storm report, Sep 6, 3:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 AM TSTM WND GST DAVENPORT AIRPORT 41.61N 90.58W
09/06/2020 M55 MPH SCOTT IA ASOS
FROM ASOS.
&&Local storm report, Sep 6, 3:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND GST DAVENPORT AIRPORT 41.61N 90.58W
09/06/2020 M59 MPH SCOTT IA ASOS
FROM ASOS.
&&Local storm report, Sep 6, 3:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY RAIN MANCHESTER 42.49N 91.46W
09/06/2020 M4.25 INCH DELAWARE IA EMERGENCY MNGR
&&Local storm report, Sep 6, 3:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HEAVY RAIN 2 S MANCHESTER 42.46N 91.46W
09/06/2020 M4.25 INCH DELAWARE IA EMERGENCY MNGR
&&Thunderstorm Wind, Henry
- When
- September 6, 4:00 AM CST
- Where
- Henry County, 4.85 mi WSW of Hooppole
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.550, -90.010
A large tree was blown down at the intersection of Highway 92 and East 2200 Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Texas, September 6, 2020$25,000 · 52 kt wind · 1 event
- Excessive Heat and Rip Current in California, September 6 to 9, 202011 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 6 to 7, 202010 events
- Hail and Damaging Winds in Iowa, September 6, 2020$9,000 · 1 in hail · 6 events
- Marine High Wind in Lake Superior, September 6 to 7, 202054 kt wind · 6 events
- Excessive Heat in Oregon, September 6 to 7, 20202 events
- Waterspout in South Atlantic Coastal Waters, September 6, 20202 events
- High Wind in Michigan, September 6 to 7, 202051 kt wind · 2 events
- Heavy Rain in Florida, September 6, 20202 events
- Lakeshore Flood in Michigan, September 6 to 7, 20202 events
- Excessive Heat in California, September 6 to 7, 20201 event
- Wildfire in Colorado, September 6 to 30, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916146.